Contact Us

Case Review Form
*    Denotes required field.

Describe accident or indicate name of drug or device

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Lawsuits Prompt Closer Look At Rare Disease Linked To Ibuprofen

Jan 3, 2005 | Knight Ridder Newspapers

Nine-year-old Kaitlyn Langstaff of Saratoga died 20 months after taking Children's Motrin. Sabrina Brierton Johnson of Los Angeles went blind two months after the 7-year-old took the same drug. Three-year-old Heather Rose Kiss of New Jersey died a week after taking a few doses of Children's Advil.

All three girls developed a rare, excruciatingly painful disease after an apparent allergic reaction to ibuprofen. and the parents of all three said they never dreamed that an over-the-counter pain reliever sold everywhere from supermarkets to the corner 7-Eleven could kill or disable their children.

The U.S. Food and Drug Administration has not required the makers of ibuprofen to include the life-threatening disease or its symptoms on non-prescription labels, even though warnings are required on prescription-strength ibuprofen and other prescription drugs that can cause the same reactions. The FDA and a spokesman for the maker of Children's Advil told the San Jose Mercury News that no warning is needed because the disease is so rare.


But after the third lawsuit in two years was filed last week against the makers of Children's Motrin health care giant Johnson & Johnson and its subsidiary, McNeil Consumer & Specialty Pharmaceuticals a spokeswoman said McNeil will look into the case.

"As the makers of Children's Motrin products, we are deeply concerned by all matters relating to our products and we are investigating the situation," said Bonnie Jacobs, spokeswoman for the Fort Washington, Penn.-based McNeil.

Fran Sullivan, spokesman for Wyeth Consumer Health Care, the maker of Children's Advil, told the Mercury News he had no personal knowledge of Heather Rose's death, but added: "If it turns out this child died after taking Children's Advil, we would look into it as well. We want to get the information so we can investigate it."

In the suit filed last Tuesday, Brierton Johnson and her parents allege that Motrin's makers knew the product could cause the rare and sometimes deadly allergic reactions called Stevens Johnson Syndrome and toxic epidermal necrolysis and that they failed to warn consumers.

The family is seeking monetary damages, but also wants the drug maker to take Children's Motrin off the market until it carries a warning about the syndrome and its symptoms. They said parents and doctors need to know that they should stop giving children ibuprofen at the first sign of a rash to prevent the disease from advancing to the more serious toxic epidermal necrolysis, which has about a 30 percent mortality rate. Symptoms also include blisters on the ears, nose and genital area and sores on the inside of the mouth.

Kaitlyn's parents received a confidential settlement in a similar suit in November and said they can no longer discuss the case. McNeil also settled in November with the parents of a young Texas girl.

Prior to the settlement, Kerry Langstaff, Kaitlyn's mother, said the family hoped to educate the medical community and parents about this over-the-counter drug causing this disease.

"We can't tell you how many doctors and nurses have said to us, 'I didn't know.' " Langstaff said.

After a 20-month struggle to overcome the disease, which left her unable to see, speak, breathe on her own or eat without a tube in her stomach, Kaitlyn died just before Christmas a year ago.

Dr. Roy Levin, who said he was unaware of the association between Children's Motrin and Stevens Johnson Syndrome until he treated Kaitlyn Langstaff, said of the drug companies: "They have to warn people who think it's as safe as getting M&Ms."

And Darlene Kiss, Heather's mother, said she believes parents have the right to know that medicines used routinely for children have the potential for such catastrophic consequences.

"Even if it's a verbal warning from the doctor, it would make you think," said Kiss, who named her baby daughter Heidi Rose in honor of Heather Rose, who died March 17, 2003. Kiss has hired an attorney but has not filed suit.

A number of other drugs can cause Stevens Johnson Syndrome, and some of them - including prescription-strength ibuprofen - carry warnings about the risk of the severe skin reactions. Though the FDA has acknowledged that ibuprofen can cause the syndrome, the government has not ordered pharmaceutical companies to mention the disease that killed Heather Rose and Kaitlyn on over-the-counter ibuprofen labeling, saying the risk of harm is too low.

Space on drug labels should be devoted to more common adverse reactions, such as gastrointestinal bleeding and kidney problems, the agency says.

"There is only so much you can put on a label," the FDA said in a statement to the Mercury News. "We already know that the longer the labels, the less someone is going to read them."

There are an estimated one to six cases of Stevens Johnson Syndrome per million people in the United States each year, due to drug reactions as well as other causes. The FDA told the Mercury News it has received about 150 reports of the syndrome in patients who had used ibuprofen over the years. The agency would not say how common a side effect needs to be to trigger a specific warning on the label.

However, Pfizer announced last month that it will add a "black-box" warning - the strongest a drug can carry to the label of its prescription painkiller Bextra after 87 people taking the drug developed severe skin reactions, including Stevens Johnson Syndrome and toxic epidermal necrolysis, and four died. Bextra is part of the same broad class of drugs known as non-steroidal anti-inflammatory drugs or NSAIDs as ibuprofen.

The FDA has been under fire for months over its handling of safety concerns about other drugs, including Vioxx, a top-selling prescription NSAID used to treat arthritis pain. Vioxx was removed from shelves around the world in September after it was linked to an increased risk for heart attacks.

An FDA advisory committee in February will consider risks of Vioxx, Bextra and other NSAIDs "to determine whether additional regulatory action is needed," the agency said in Dec. 23 statement. It was not known whether the committee would address ibuprofen or Stevens Johnson Syndrome.

Stevens Johnson Syndrome and its various forms can afflict people of all ages. But the Stevens Johnson Syndrome Foundation has seen a jump in the number of cases involving children and ibuprofen reported to it in the past year.

"We're getting about one or two reports of new cases each month," said Jean McCawley, director and founder of the Westminster, Colo.-based foundation. "The only thing that's rare about SJS is that it's not mandatory to report it to the FDA."

These days Sabrina is back at home, but her eyes are so sensitive to light that she must wear a hat pulled down over her face all the time, and she has numerous other medical problems from the disease.

"Johnson & Johnson's failure to warn has cost Sabrina her sight and has cost other innocent children their lives," said her mother. "It's time for the truth to be told, and it's time for Johnson & Johnson to do the responsible thing and put proper warnings and instructions on Children's Motrin."


Related articles Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo